Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


sounds petty, but it's not easy
Jan 20, 2004

hey bob

i'm treatment naive, vl 2,000 cd4 574 percentage 41.

but i suffer from fatigue. i am positively exhausted all the time. but mainly, MAINLY when i'm at a get together where people don't speak the same language. this sounds stupid, i know, but in my line of work, i am often times in the middle of a communication struggle where one side is projecting their voice at an elevated slow tone so to be clear to the non-english speaking person on the other end of the conversation. for some reason, this tires me out more than anything else imaginable - even anything physical. the loud vocal tones, and the predictability of what one side is trying to convey to the other, absolutely makes me extremely uncomfortable with fatigue. i just want to leave the situation, and my tolerance grows smaller and smaller week by week. have you ever experienced anything remotely like this. does this sound like the type of situation that would make you feel the same way? i'm just looking for some reassurance that i'm not completely out of my mind, but that this is a legitimate thing.

Response from Dr. Frascino

Hello,

Being "positively exhausted all the time" in the setting of HIV disease is not at all uncommon. In fact, it's one of our most common complaints. That and the fact Dubya is only capable of using monosyllabic words (and even then, often incorrectly) probably top our list of chronic annoyances! There are numerous causes for fatigue in us poz-a-toids, and to make matters even more complex, often there are several problems interacting simultaneously to make us feel so wiped out!

Fatigue can be caused by inadequate attention to basic human requirements, such as rest, sleep, diet, and exercise. Anxiety and depression are also associated with fatigue, as well as a host of other symptoms. Abnormalities of the endocrine system, a common occurrence in us HIV-positive folks, may also cause fatigue. In addition, fatigue can be a symptom of an unrecognized infection. Finally, fatigue can be caused by medications (not necessarily just HIV meds) and also anemia, a common and often overlooked cause. Your HIV specialist should screen you for these common potential causes. I should mention this is only a partial list of the possibilities.

Now what about your feeling tired when trapped with a non-English speaking person saying very predictable things slowly, trying to convey simple concepts? Well, have you been trying to talk with Dubya again? Yes, he can make me tired but also annoyed and he gives me a headache and makes me feel queasy.

OK, I'm kidding (well, sort of, anyway). Communicating in a different language (we're still not sure which one W is even trying to use) can be fatiguing. It requires concentration (hence, W's difficulties).

No, you are not completely out of your mind. Fatigue is a very "legitimate thing." Your first step is to talk with your HIV specialist about your tiredness and have him/her do the preliminary workup. If that's unproductive, write back with additional information (the results of your initial work-up) and I'll try to give additional suggestions.

Good luck.

Dr. Bob


Previous
oral procrit????
Next
Time for Procrit?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement